Alert archive / Missouri / Flash Flood Warnings in 2020
Flash Flood Warning 4, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at May 28, 2020, 8:30 AM CDT for Clay County, Jackson County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2020, 8:30 AM CDT (13:30 UTC)
- Expired
- May 28, 2020, 12:30 PM CDT
- In force
- 4 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, MO, Jackson County, MO
The radar
The Pleasant Hill radar (KEAX), 37 km from the middle of the area, began a volume at 13:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 1.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
219
WGUS53 KEAX 281330
FFWEAX
MOC047-095-281730-
/O.NEW.KEAX.FF.W.0004.200528T1330Z-200528T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
830 AM CDT Thu May 28 2020
The National Weather Service in Pleasant Hill has issued a
* Flash Flood Warning for...
Southern Clay County in west central Missouri...
Central Jackson County in west central Missouri...
* Until 1230 PM CDT.
* At 829 AM CDT, Doppler radar and automated gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
three inches of rain have already fallen. Flash flooding is ongoing
or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain showers.
SOURCE...Radar and automated gauges.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Kansas City, Independence, Lee's Summit, Blue Springs, Leawood,
Raytown, Liberty, Prairie Village, North Kansas City, Mission
Hills, Sugar Creek, Buckner, Westwood, Claycomo, Courtney,
Avondale, Westwood Hills, Sibley, Missouri City and Mission Woods.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.
&&
LAT...LON 3912 9461 3914 9460 3926 9427 3919 9418
3918 9419 3918 9417 3912 9411 3911 9412
3893 9461
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
KurtzWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at May 28, 6:43 AM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 28, 6:43 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 643 AM CDT Thu May 28 2020 .Discussion... Issued at 347 AM CDT THU MAY 28 2020 The wet pattern will continue through the day on Saturday as a large upper low pressure system slowly moves eastward through the day. The cut off low will be centered just to the south and east of the area, and will help feed moisture into the area. The focus for widespread precipitation will be a sagging cold frontal boundary, which will nose into the area by mid morning. The location of this boundary through the day will dictate where a narrow corridor of heavy rain will form. High resolution model guidance suggests a corridor running from southwest to northeast running roughly from southern Jackson County toward northeast Missouri will be the area to focus on for heavy rain. PWAT values will range from 1.5" to 1.75" which are on the high end of the percentiles for late may precipitable water, so rain rates will be efficient. Instability will be modest, however some models indicate some MU CAPE values approaching 1000+ J/kg so scattered thunderstorms will be possible. Widespread QPF along and within a couple counties of the aforementioned SW/NE oriented line of thunderstorms will be around 1 to 3 inches, however given the efficient nature of this rain there could certainly be some areas that see more than 3 inches. Basin average QPF will approach both 3 and 6 hours flash flood guidance, but shouldn't greatly surpass it, despite some area going well beyond the flash flood guidance. Therefore the expectation is for some isolated flash flooding, and with local rivers and creeks already quite swollen there could be some aggravation of those streams given the potential for several inches of rain. The good news is that the boundary will be somewhat progressive, so the line of rain should slowly creep southeast with time. The pattern will probably dry out a bit as we go into the weekend and next week. There will be some passing chances for rain this weekend, but nothing that should be even moderate impact. As the mid level pattern transitions into more of an upstream ridge, temperatures will be on the rise and will reflect more early to mid summer temperatures and with the better mid level flow being shunted north into the Northern Plains the focus for synoptically evident precipitation will weaken in the immediate forecast area in the day 2 through 7 time period. && .Aviation...(For the 12Z TAFS through 12Z Friday Morning) Issued at 640 AM CDT THU MAY 28 2020 Off and on rain through the early morning hours will become more prevailing through the late morning and into the afternoon. Rain rates will be efficient, so visibility will be limited during the heavier showers and runways may experience some ponding of water. Mid morning periods of thunderstorms will also be possible, which would yield some gusty and eratic winds. Expect the heavier activity to move out by early to mid afternoon, with lingering showers holding on until evening. MVFR conditions are expected to prevail, but periods of IFR and VFR will be possible as conditions will be inconsistent through the day. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Leighton Aviation...Leighton
Hazardous weather outlook, May 28, 5:09 AM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 509 AM CDT Thu May 28 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-291015- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 509 AM CDT Thu May 28 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Moderate to heavy rainfall with scattered thunderstorms are expected today. An additional 1 to 3 inches of rain will be possible over saturated soils which may lead to flash flooding and may aggravate ongoing river flooding. Severe weather is not expected. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 9:12 PM CDT | Areal Flood Advisory | EAX | Jackson | 6 hr |
| May 28, 2:43 AM CDT | River Flood Warning | EAX | Jackson | 5 hr |
| May 28, 7:55 AM CDT | Areal Flood Advisory | EAX | Jackson | 3 hr |
| May 28, 8:32 AM CDT | River Flood Warning | EAX | Cass, Henry, Johnson | 3 days |
| May 28, 9:22 AM CDT | River Flood Warning | EAX | Daviess, Gentry | 40 hr |
| May 28, 9:22 AM CDT | River Flood Warning | EAX | Daviess, Livingston | 53 hr |
| May 28, 10:34 AM CDT | River Flood Warning | EAX | Jackson | 27 hr |
| May 28, 10:54 AM CDT | Flash Flood Warning | EAX | Caldwell, Carroll, Clay, Lafayette, Ray | 4 hr |
| May 28, 12:11 PM CDT | River Flood Warning | EAX | Ray | 54 hr |
| May 28, 12:20 PM CDT | Areal Flood Warning | EAX | Cass, Clay, Jackson, Johnson, Lafayette, Ray | 24 hr |
| May 28, 1:33 PM CDT | Areal Flood Warning | EAX | Bates, Cass, Henry, Johnson, Lafayette, Pettis | 6 hr |
| May 28, 1:48 PM CDT | Areal Flood Warning | EAX | Adair, Caldwell, Chariton, Daviess, Grundy, Linn and 4 more | 21 hr |
| May 28, 2:04 PM CDT | Flash Flood Warning | EAX | Cass, Clay, Jackson, Platte | 3 hr |
| May 28, 2:15 PM CDT | River Flood Warning | EAX | Chariton, Macon | 64 hr |
| May 28, 2:36 PM CDT | Areal Flood Warning | EAX | Caldwell, Carroll, Chariton, Lafayette, Ray, Saline | 21 hr |
| May 28, 2:47 PM CDT | River Flood Warning | EAX | Jackson | 35 hr |
| May 28, 2:47 PM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 71 hr |
| May 28, 2:53 PM CDT | River Flood Warning | EAX | Jackson | 29 hr |
| May 28, 3:02 PM CDT | Flash Flood Warning | EAX | Cass, Clay, Jackson, Johnson, Lafayette, Ray | 3 hr |
| May 28, 3:14 PM CDT | River Flood Warning | EAX | Jackson | 30 hr |
| May 28, 3:14 PM CDT | River Flood Warning | EAX | Jackson | 2 hr |
| May 28, 3:33 PM CDT | River Flood Warning | EAX | Cooper, Saline | 3 days |
| May 28, 3:33 PM CDT | River Flood Warning | EAX | Carroll | 56 hr |
| May 28, 5:32 PM CDT | River Flood Warning | EAX | Grundy, Livingston | 3 hr |
Nearby
Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.